Maryland, 2006

Flood in Maryland, June 28 to 30, 2006

June 28 to 30, 2006 · NWS PHI · 1 event in 1 county or zone

A nearly stationary frontal system produced sporadic periods of heavy rain occurred across the Susquehanna Valley from the 23rd into the morning of the 28th. A low pressure system that developed along the Atlantic seaboard combined with the front and caused the most widespread and heaviest rain to occur from the 27th through the first part of the day on the 28th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A nearly stationary frontal system produced sporadic periods of heavy rain occurred across the Susquehanna Valley from the 23rd into the morning of the 28th. A low pressure system that developed along the Atlantic seaboard combined with the front and caused the most widespread and heaviest rain to occur from the 27th through the first part of the day on the 28th. The heavy rain caused flooding along the Susquehanna River. Event totals in Cecil County averaged from two inches in southern parts of the county to eight inches in the northwest part of the county. Event totals in some locations farther north along the Susquehanna River Basin in Pennsylvania and New York exceeded ten inches. Flooding along the Susquehanna River in Cecil County was described as minor. About 300 homes were evacuated, about a half dozen homes along U.S. Route 222 were flooded. Marina Park and U.S. Route 222 were closed while the river flooded. The Elk Neck State Park Beaches were closed through July 1st because of high bacteria levels from the storm run-off. The Susquehanna River at the Conowingo Dam was above its 23.5 foot flood stage from 612 p.m. EDT on the 28th through 937 p.m. EDT on the 30th. It crested at 27.31 feet at 6 p.m. EDT on the 29th. The crest was about four feet lower than it was with the remnants of Hurricane Ivan in September of 2004.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 28, 2:35 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 28, 2:35 PM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 PM EDT WED JUN 28 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY/...

OFFICE VERY BUSY THIS AFTERNOON WATCHING THE RIVERS AND STREAMS AS
THE RAINS FROM RECENT DAYS ARE MAKING ITS WAY INTO THE RIVERS.
FLOODING ON THE LOWER SUSQUEHANNA, DELAWARE, LEHIGH AND SCHUYLKILL
RIVERS AND MOST OF THE OTHER TOO BEING CLOSELY WATCHED. PLEASE READ
OUR LATEST STATEMENTS REGARDING THE FLOODING. TIDAL AREAS OF THE
DELAWARE RIVER WILL ALSO EXPERIENCE HIGH WATER DURING THE NEXT
SEVERAL TIDE CYCLES WITH THE ABUNDANT QUANTITIES OF FRESH WATER
COMING ON TOP OF THE TIDES. WE HAVE ISSUED A COASTAL STATEMENT TO
ADDRESS THE TIDAL FLOODING CONCERNS. (SEE PHLCFWPHI) IF YOU LIVE IN
AN AREA THAT COULD EXPERIENCE FLOODING, PLEASE PAY ATTENTION TO WHAT
LOCAL OFFICIALS ARE TELLING YOU. WE HAVE ALREADY ISSUED A PUBLIC
INFORMATION STATEMENT (PHLPNSPHI) WITH THE PAST 24 HOUR RAINFALL.
ANOTHER STATEMENT WILL BE ISSUED SHORTLY WITH A 120 HOUR RAINFALL
TOTAL. THESE TOTALS WILL WILL CAPTURE THE ENTIRE 5 DAY EVENT. I
CANT WAIT TO SEE THE TOTALS MYSELF

WARM AND HUMID AIR MASS REMAIN IN PLACE THIS AFTERNOON WITH SKIES
PARTLY TO MOSTLY SUNNY ACROSS THE AREA THE REST OF THIS AFTERNOON. A
FEW THUNDERSTORMS DEVELOPING TO OUR WEST MAY CLIP OUR NORTHERN ZONES
AFTER DARK AS A SHORT WAVE CROSSES THE REGION. I DID NOT FEEL
CONFIDENT ENOUGH ON THE PRECIP CHCS TO BRING THE SHOWERS INTO THE
DELAWARE VALLEY OR AREAS FURTHER SOUTH AND EAST, SINCE MOST THE
SHOWERS SHOULD BE ON THE DOWNSWING AFTER THE HEAT OF THE DAY WANES.

A COLD(?) FRONT WILL APPROACH THE REGION THURSDAY. THIS FRONT WILL
EVENTUALLY USHER IN SOME DRIER AIR INTO OUR AREA. BEFORE WE ARE
TREATED TO THIS DRIER AIR, WE WILL HAVE TO GO THROUGH A PERIOD OF
THUNDERSTORMS. THE STORMS PREDICTION CENTER HAS INDICATED THAT WE
ARE IN A SLIGHT RISK FOR SEVERE WEATHER FOR THURSDAY. OUR CAPES WILL
BE IN THE 1000 TO 2000 J/KG RANGE AND THE MID LEVEL WIND FIELD LOOKS
TO BE MODERATE WITH SPEEDS IN THE 30 TO 40 KT RANGE. THE PRIMARY
THREAT WOULD APPEAR TO BE HAIL, BUT STRONG GUSTY WINDS POSSIBLE TOO.
WE WILL NOT USE ANY ENHANCED WORDING IN OUR CURRENT FCST ATTM. I
HAVE USED 40 POPS TO DESCRIBE THE AFTERNOON TSTM ACTIVITY. AFTER A
FEW EVENING THUNDERSTORMS, SKIES SHOULD BECOME PARTLY CLOUDY AFTER
MIDNIGHT. TEMPS WILL BE A BIT COOLER THAN TONIGHT BUT THE AIR WILL
BE DRIER.

I HAVE REMOVED THE CHC FOR PRECIP IN ALL AREAS FOR FRIDAY AND FRIDAY
NIGHT AS THE DRIER AIR DEEPENS. THE AXIS OF THE H5 TROUGH PASSES TO
THE EAST AND A WEAK SFC HIGH BUILDS IN FROM THE WEST. THE ONLY PLACE
THAT HAS PRECIP FOR SATURDAY IS IN THE PA ZONES WITH A 30 POP IN THE
AFTERNOON AS ANOTHER SHORT WAVE APPROACHES. WHILE WIDESPREAD
PRECIPITATION IS NOT EXPECTED THE NEXT FEW DAYS, A FEW AREAS WILL
RECEIVE SOME LOCALLY HEAVY RAINS IN THUNDERSTORMS. OVERALL BASIN QPF
TOTALS THROUGH THE WEEKEND WILL BE LESS THAN A QUARTER OF AN INCH.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
EXTENDED DISCUSSION FROM HPC INDICATES THAT THE H5 TROUGH ATTEMPTS
TO SHARPEN AGAIN LATE THIS WEEKEND AND EARLY NEXT WEEK. THE H5 RIDGE
OUT WEST HOLDS TOUGH FOR THE EXTENDED PERIOD AND THE MEAN H5 TROUGH
IS EXPECTED TO LINGER OVER THE EAST. THE MANUAL PROGS INDICATE A SFC
FRONT PASSING THROUGH MONDAY THAT APPEARS TO SLOW ACROSS THE REGION.
A WAVE PASSES ALONG THE FRONT TUE AND ANOTHER WED. THIS COULD MEAN
MORE RAINS FOR THE AREA. THERE REMAINS ENOUGH UNCERTAINTY TO RUN
WITH SLIGHT CHC POPS FOR NOW.

&&

.AVIATION...
CONDITIONS ACROSS THE REGION ARE VFR. TWO LAYERS OF TROP LOW CLDS AT
25-3500 AND 40-5500 FT WILL BE THINNING OUT AFTER SUNSET. REGION
CONTINUES IN A HUMID AIRMASS WHICH MAY CAUSE SOME LIMITATIONS TO THE
VSBY A FEW HOURS BEFORE SUNUP. AIRMASS DOESNT CLEAR OUT UNTIL
FRONT MOVES OFFSHORE FRIDAY AFTERNOON. SOME AFTERNOON SHOWERS/TSTMS
MAY DEVELOP EACH AFTERNOON AND EVENING UNTIL FROPA.

&&

.MARINE...
DEL BAY BUOY (44009) STILL AT 6 FT BUT WILL BE LOWERING SCAS THIS
PACKG AS PERIOD INCREASES. NEARSHORE SEAS(WITHIN 1 NM) ARE DOWN TO 3
FT AND CONTUING TO LOWER. COASTAL WATERS UNDER THE INFLUENCE OF A
WEAK TROUGH THAT WILL PERSIST UNTIL FROPA ON FRIDAY.

&&

.TIDES...
WILL RESEND THE STATEMENT ADDRESSING THE TRIBUTARY FLOODING ALONG
THE MAIN STEM DELAWARE. WITH 5 TO 8 INCHES ON THE PA SIDE OF THE DE
RIVER THE RIVER HAS SWOLLEN AND NOT ALLOWING THE USUAL DRAINING FROM
TRIBUTARIES. JERSEY SIDE ONLY PICKED UP 1 TO 3 INCHES AND NO SERIOUS
FLOODING ON JERSEY SIDE. FOR THE NEXT COUPLE OF DAYS AT EACH HIGH
TIDE THE TRIB WILL NOT DRAIN.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA... FOR PAZ069>071 UNTIL 8 AM THURSDAY.
NJ... FOR NJZ016>019 UNTIL 8 AM THURSDAY.
DE... FOR DEZ001 UNTIL 8 AM THURSDAY.
MD...NONE.
MARINE...NONE.
&&

SHORT TERM...OHARA
LONG TERM...OHARA
AVIATION...EBERWINE
MARINE...EBERWINE
TIDES...EBERWINE
Hazardous weather outlook, Jun 28, 4:47 AM EST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
547 AM EDT WED JUN 28 2006

ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-291000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
547 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT
FLOODING IS OCCURRING OR EXPECTED ON A NUMBER OF RIVERS AND STREAMS
ACROSS THE AREA, PLEASE REFER TO THE HYDROLOGIC STATEMENTS FOR THE
LATEST FORECASTS AND UPDATES.

THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE NEW JERSEY COAST AND A
MODERATE TO HIGH RISK OF RIP CURRENTS ALONG THE DELAWARE COAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE STORM PREDICTION CENTER HAS PLACED MOST OF OUR AREA UNDER A SLIGHT
RISK FOR SEVERE WEATHER ON THURSDAY. THE MAIN THREAT WILL LIKELY
BE STRONG WINDS AND ALSO HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

ROBERTSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cecil

When
June 28, 5:12 PM EST to June 30, 8:37 PM EST
Where
Cecil County, Conowingo
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.562, -75.948 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2006Every state in 2006This day in weather historyWarnings in Maryland, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518457.